Alert archive / Arkansas / Tornado Warnings in 1999
Tornado Warning 30, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Mar 5, 1999, 6:28 PM CST for Howard County, Arkansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1999, 6:28 PM CST (00:28 UTC)
- Expired
- Mar 5, 1999, 7:15 PM CST
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Howard County, AR
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 6:29 PM CST | Tornado F2 | Galena, AR | Tornado entered Howard County from Polk County, moved across Howard County, then into Pike County. Damage was largely confined to rural wooded area with little or no population. A mobile home was heavily damaged and scores of trees were toppled along the tor |
| Mar 5, 6:45 PM CST | Hail 2 | Umpire, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 4:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 5, 5:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KSHV 060029 RRA TORSHV ARC061-060115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 628 PM CST FRI MAR 5 1999 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * TORNADO WARNING FOR... NORTHERN HOWARD COUNTY IN SOUTHWESTERN ARKANSAS * UNTIL 715 PM CST * AT 625 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 4 MILES WEST OF GALENA. THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GALENA BY 635 PM THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 4/11
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:30 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CST FRI MAR 5 1999 ETA/NGM BOTH SHOW AREA OF BEST LI/S PROGRESSING FROM OK/TX AT 00Z TO CENTRAL AND NORTHEAST LA AT 12Z. ETA CAPES JUMP TO 2000 RANGE ALONG FRONTAL BOUNDARY FROM SW AR TO WACO AT 00Z THEN IN THE 1300-1500 RANGE FROM SHV THROUGH LFK AT 06Z. THIS PROG DID QUITE WELL WITH TUESDAY SYSTEM...ALTHOUGH TUESDAY NUMBERS WERE HIGHER. SURFACE FRONT STILL PROGGED NEAR IDABEL 00Z...SHV 06Z...MLU 11Z...WHICH CORRELATES WELL WITH INSTABILITY FEATURES MENTIONED. GOOD CAP ON 12Z SOUNDINGS THIS MORNING BUT FORECAST SOUNDINGS SHOW THIS WILL FADE SIGNIFICANTLY IN TIME FOR MAIN PERIOD OF STORM INTEREST---00Z TO 06Z. ETA INITIALIZED THE 250 MB WINDS BETTER THAN NGM...AND ETA EXTENDS JET CORE FROM IDABEL TO FTW AT 00Z...PLACING TYLER IN RIGHT REAR QUAD. A SHORT LIVED FEATURE AS JET REALLY PROGRESSES QUICKLY TO EASTERN GREAT LAKES AND CENTRAL APPALACHIANS BY 06Z. BY 12Z THE CWA BECOMES INFLUENCED BY RIGHT FRONT QUAD OF NEXT JET MAX WHICH WILL BE MOVING OFF THE CENTRAL ROCKIES. MY HUNCH IS THAT THIS WILL NOT BE A REPEAT OF TUESDAY/S SQUALL LINE. THIS ORGANIZES AND DEPARTS QUICKLY...AND THE INSTABILITY VALUES ARE NOT AS IMPRESSIVE. WITH THAT SAID...CHANCE FOR SEVERE STORMS STILL PRESENT. MODELS HAVE BEEN CONSISTENT IN POINTING TO A PLEASANT SATURDAY DAYTIME. MILD TEMPS WITH A MODERATE NORTH/NORTHEAST BREEZE OVER THE AREA. COOL SUNDAY MORNING AND AFTERNOON BUT SUNDAY SEEMS DRY TOO. RETURN FLOW MOISTENS THINGS UP SUNDAY NIGHT IN LIEU OF NEXT STORM SYSTEM...WHICH STILL LOOKS DYNAMICALLY IMPRESSIVE...LOOMING FOR MONDAY. 72 HR AVN FOR MONDAY MORNING SAYS MOISTURE WILL BE ABUNDANT IN THE 1000/500 MB LAYER ESPECIALLY COMPARED TO THE MOISTURE DEPTH EXTANT TODAY. REVIEW OF 48 HR MOISTURE PROGS OF ALL THREE MODELS SHOWS MUCH OF THE MOISTURE ALOFT ..850 TO 700 MB..SEEMS TO COME FROM UPSLOPE EFFECT OVER W TX AND E NM. FLOW OFF OF GULF JUICES SFC UP FROM HOUSTON TO BROWNSVILLE NORTHWESTWARD. AFTER MONDAY NIGHT...COOLER AND DRIER WEATHER ON TAP FOR TUES/WED. LONG TERM MRF BACKED OFF OF LATE WEEK COLD/WET SPELL NEXT WEEK...NOW ITS JUST COOL/MOIST. WHAT WILL IT FORECAST TOMORROW? SHV 52/69/42/59 4000 MLU 57/67/42/58 6100 TXK 50/65/39/57 4000 TYR 52/69/43/59 2000 LFK 57/73/49/63 3000 17
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:23 PM CST | Severe Thunderstorm Warning | SHV | Howard | 47 min |
Nearby
Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.